Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, July 25, 2009

July 25, 2009 · NWS AMA · 2 events in 1 county or zone

A severe thunderstorm developed across the western Oklahoma Panhandle during the early evening hours producing large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed across the western Oklahoma Panhandle during the early evening hours producing large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 25, 5:17 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 25, 5:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT SAT JUL 25 2009

.AVIATION...
THUNDERSTORMS CONTINUE TO FIRE ALONG THE QUASI STATIONARY FRONT
LOCATED ACROSS THE WESTERN OK PANHANDLE THIS EVENING. THIS ACTIVITY
IS EXPECTED TO IMPACT KGUY/KDHT OVER THE NEXT FEW HOURS WITH THE MAIN
AVIATION IMPACTS RELATED TO CG LIGHTNING STRIKES AND LOCALLY GUSTY
WINDS. THE FRONT IS FORECAST TO SLIDE VERY SLOWLY TO THE SOUTH
OVERNIGHT. THERE IS STILL SOME QUESTION AS TO WHEN THE FRONT WILL
BEGIN MOVING SOUTH SINCE THE DRIVING FORCE WILL BE AN AREA OF LOW
PRESSURE THAT IS STILL DEVELOPING OVER THE PANHANDLES. ONCE THIS
FEATURE KICKS TO THE EAST THIS EVENING THE FRONT SHOULD BEGIN TO
MOVE.

THERE IS SOME DYNAMIC FORCING ALOFT...BUT THE BULK OF THIS ACTIVITY
WILL LIKELY DIMINISH WITH THE LOSS OF DIURNAL HEATING. WINDS WILL
SHIFT TO THE NORTHEAST AS THE FRONT PASSES...GRADUALLY VEERING TO THE
EAST BY SUNDAY AFTERNOON. SOME MID MORNING CU MAY DEVELOP ONCE THE
SUN BEGINS TO WORK ON THE BOUNDARY LAYER BUT BASES ARE EXPECTED TO
CLIMB TO AROUND 6000 FEET BY MID AFTERNOON. A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE NORTHERN ZONES WITH PEAK HEATING AGAIN
TOMORROW SO CB REMARKS HAVE BEEN ADDED TO THE KDHT/KGUY TAFS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT SAT JUL 25 2009/

DISCUSSION...
THUNDERSTORM CHANCES ONCE AGAIN WILL BE THE MAIN FORECAST CONCERN
OVER THE NEXT WEEK.

THE FIRST FRONTAL BOUNDARY TO AFFECT THE PANHANDLES LIES JUST NORTH
OF THE OKLAHOMA AND KANSAS STATE LINE THIS AFTERNOON. TEMPERATURES
HAVE BEEN ABLE TO CLIMB INTO THE MIDDLE 90S AT MOST LOCATIONS WITH
EVEN A FEW UPPER 90S ACROSS THE NE TX AND EASTERN OK PANHANDLES.
BOUNDARY SHOULD CONTINUE TO SLOWLY SAG INTO THE NORTHERN PANHANDLES
LATE THIS AFTERNOON AND EVENTUALLY THROUGH THE REMAINDER OF THE AREA
TONIGHT. WITH THE BOUNDARY IN THE AREA ALONG WITH AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE NORTHWEST...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. WILL CARRY CHANCE
POPS (40S) IN THE NORTHWEST AND TAPER THEM OFF TO SLIGHT CHANCE
ACROSS THE SOUTHEAST ZONES (20S). WITH THE FRONT NEARBY SUNDAY ALONG
WITH ANY CONVECTIVE BOUNDARIES PRESENT...DECIDED TO HOLD ON TO
SLIGHT END POPS DURING THE DAYTIME HOURS. IN ADDITION...CONTINUED TO
UNDERCUT MAV GUIDANCE BY SEVERAL DEGREES DUE TO CLOUD COVER AND
PRECIP CHANCES.

UPPER AIR PATTERN THROUGH THE UPCOMING WEEK WILL BE CHARACTERIZED BY
A PERSISTENT WESTERN CONUS RIDGE WITH A DEEP UPPER TROUGH SITUATED
ACROSS THE CENTRAL AND EASTERN US. THIS WILL PUT THE HIGH PLAINS IN
A NORTHWESTERLY FLOW ALOFT...WITH NUMEROUS EMBEDDED DISTURBANCES TO
IMPACT THE PANHANDLES. IN ADDITION...A COUPLE OF FRONTAL BOUNDARIES
WILL MAKE A RUN AT THE PANHANDLES DURING THE UPCOMING WEEK.
HOWEVER...MEDIUM RANGE MODELS HAVE BEEN WAVERING SOMEWHAT ON THE
EXACT TIMING OF THE BOUNDARIES...WITH ONE AROUND TUESDAY AND ANOTHER
IN THE THURSDAY TIME FRAME. ALL OF THIS ARGUES FOR A WETTER AND
COOLER PATTERN ACROSS THE REGION WITH SHOWER AND THUNDERSTORM
COMPLEX(ES) POSSIBLE DURING THE LATE AFTERNOON/EVENING HOURS JUST
ABOUT EVERY DAY. POPS WERE RETAINED OR SLIGHTLY INCREASED IN ALL
PERIODS THROUGH FRIDAY. TEMPERATURES NEXT WEEK LOOK TO BE AT OR
BELOW CLIMO...WITH MIDDLE TO UPPER 80S LIKELY IN MOST LOCATIONS. 12Z
MEX NUMBERS APPEAR TOO HIGH ON MONDAY AND TUESDAY AND WERE UNDERCUT
BY SEVERAL DEGREES...BUT LOOK MORE REASONABLE ON WEDNESDAY AND
THURSDAY.

TAB

FIRE WEATHER...
FIRE WEATHER CONCERNS ACROSS THE PANHANDLES SHOULD REMAIN LOW
THROUGH THE NEXT WEEK DUE TO A COOLER AND WETTER WEATHER PATTERN.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/21
Hazardous weather outlook, Jul 25, 12:00 PM CST, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUL 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. HEAVY RAINFALL MAY ALSO CAUSE RUNOFF PROBLEMS WHICH MAY LEAD
TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES SUNDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGEMENT GROUP ACTIVATION MAY BE POSSIBLE
IN ISOLATED AREAS THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 25, 4:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SAT JUL 25 2009

OKZ001-252300-
CIMARRON OK-
527 PM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR CIMARRON COUNTY.

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF KEYES...MOVING SOUTHEAST AT 10
MPH.

WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL AND HEAVY RAINFALL ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 25, 5:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT SAT JUL 25 2009

OKZ001-252330-
CIMARRON OK-
601 PM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR CIMARRON COUNTY.

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BOISE CITY...MOVING SOUTH
SOUTHEAST AT 10 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES AND STAY AWAY
FROM WINDOWS. IN ADDITION TO GUSTY WINDS...SMALL HAIL AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

JOHNSON

The radar

The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
July 25, 5:30 PM CST to 5:31 PM CST
Where
Cimarron County, 10.52 mi W of Boise City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.710

Thunderstorm Wind, Cimarron

When
July 25, 5:30 PM CST to 5:31 PM CST
Where
Cimarron County, 10.52 mi W of Boise City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.730, -102.710

A trained spotter estimated thunderstorm wind gusts of fifty-six knots west of Boise City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185672, 185674.